Indiana, 2014

Damaging Winds in Indiana, August 26, 2014

August 26, 2014 · NWS IND · 4 events in 3 counties and zones

Scattered thunderstorms over northwest Indiana formed a line and progressed southward into central Indiana during the afternoon on August the 26th. A few trees were downed by damaging winds in northwest and western portions of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms over northwest Indiana formed a line and progressed southward into central Indiana during the afternoon on August the 26th. A few trees were downed by damaging winds in northwest and western portions of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 26, 12:45 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 26, 12:45 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EDT TUE AUG 26 2014

.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 225 AM EDT TUE AUG 26 2014

A VERY WARM AND HUMID AIR MASS WILL REMAIN IN PLACE OVER CENTRAL
INDIANA THE NEXT FEW DAYS. THIS IN COMBINATION WITH A SLOWLY MOVING
COLD FRONT FRONT THE NORTH MAY RESULT IN SHOWERS AND THUNDERSTORMS
EACH DAY.

LATE THIS WEEK A FRONTAL BOUNDARY IS EXPECTED TO BE LINGERING
ACROSS CENTRAL INDIANA THROUGH THE LABOR DAY WEEKEND. ALTHOUGH THE
FRONTAL BOUNDARY WILL COOL TEMPERATURE BACK TOWARD SEASONAL
NORMALS...IT WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS IN
THE FORECAST EACH DAY THROUGH THE HOLIDAY WEEKEND.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 959 AM EDT TUE AUG 26 2014

SATELLITE AND OBSERVATIONS SHOW ALTOCUMULUS CASTELLANUS ACROSS THE
AREA SHOWING SOME MID LEVEL INSTABILITY. RADAR SHOWS SHOWERS POPPING
UP IN THIS AREA IN MADISON COUNTY. MEANWHILE SCATTERED THUNDERSTORMS
CONTINUE TO DEVELOP ACROSS NORTHERN INDIANA.

HAVE EXPANDED SLIGHT CHANCE POPS SOUTH THIS MORNING TO ACCOUNT FOR
THE SHOWERS POPPING UP. OTHERWISE MADE NO SIGNIFICANT CHANGES TO
POPS AT THIS TIME AS NORTHERN FORECAST AREA STILL LOOKS TO HAVE BEST
CHANCES FOR STORMS TODAY.

STORM PREDICTION CENTER HAS PLACED OUR AREA IN A SEE TEXT SO WILL
CONTINUE TO WATCH DEVELOPMENT CLOSELY.  FOR NOW HAVE MADE NO
SIGNIFICANT CHANGES TO TEMPERATURES BUT WILL WATCH TO SEE IF THEY
NEED ADJUSTED DUE TO ANY PRECIPITATION.

PREVIOUS DISCUSSION FOLLOWS...
SURFACE ANALYSIS EARLY THIS MORNING SHOWS HIGH PRESSURE IN PLACE
OVER THE APPALACHIANS. A WEAK COLD FRONT WAS FOUND ACROSS CENTRAL
WISCONSIN...STRETCHING SW ACROSS SE IOWA TO CENTRAL KANSAS. LIGHT
EASTERLY FLOW WAS IN PLACE ACROSS CENTRAL
INDIANA...HOWEVER...EARLIER CONVECTION HAS LEFT SEVERAL BOUNDARIES
LINGERING ACROSS THE FORECAST AREA LATE TONIGHT. DEW POINTS ACROSS
THE AREA REMAINED VERY MOIST...HOLDING IN THE MIDDLE AND UPPER 60S.

MAIN FORECAST CHALLENGE TODAY WILL BE POPS.

GFS DEPICTS THE RIDGE WITHIN THE UPPER FLOW SAGGING SOUTHWARD
TOWARD AND ALLOWING THE FLOW ALOFT TO BECOME A BIT MORE ZONAL TO
NWERLY DURING THE COURSE OF THE DAY. BEST AREA FOR CONVECTIVE
DEVELOPMENT WILL BE TO THE NORTHWEST...ALONG THE FRONTAL
BOUNDARY...HOWEVER AS WE SAW ON MONDAY PROPAGATION SUGGESTS THAT
ANY CONVECTION THAT DEVELOPS MAY HAVE THE ABILITY TO PROPAGATE SE
INTO OUR MOISTURE RICH AIR AND CONDITIONALLY UNSTABLE AIR.
FORECAST SOUNDINGS ALSO SHOW CONVECTIVE TEMPERATURES NEAR
90...WHICH WE FINALLY REACHED...AND PLENTY OF CAPE WITH VALUES
OVER 2500 J/KG. THUS WILL INCLUDE LOW CHCS FOR POPS THIS
AFTERNOON...WITH BEST POPS FOUND ACROSS THE NORTHERN PARTS OF THE
FORECAST AREA...CLOSEST TO THE LIKELY PROPAGATION AREA FROM
CONVECTION UPSTREAM.

WITH A SIMILAR AIR MASS IN PLACE ACROSS THE FORECAST AREA TODAY
WILL TREND TOWARD PERSISTENCE FOR HIGHS.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

ISSUED AT 225 AM EDT TUE AUG 26 2014

GFS AND NAM DEPICT THE UPPER FLOW BECOMING MORE NORTHWESTERLY
DURING THIS PERIOD...ALLOWING SEVERAL SHORT WAVE TO PUSH OUT OF
THE UPPER MIDWEST TOWARD CENTRAL INDIANA. MEANWHILE AT THE
SURFACE...THE FRONTAL BOUNDARY PREVIOUSLY MENTIONED WILL ALSO SAG
SOUTHWARD TO NORTHERN INDIANA BY WEDNESDAY...AND THEN STALL ACROSS
CENTRAL INDIANA ON THURSDAY. FORECAST SOUNDINGS THROUGH THURSDAY
SHOW LITTLE IN THE WAY OF CHANGE AS THEY REMAIN MOIST THROUGH
THURSDAY WITH REACHABLE CONVECTIVE TEMPERATURES AND CAPE
AVAILABLE. CONFIDENCE REMAINS LOW IN ANY SPECIFIC SHORT WAVE
THROUGH THURSDAY...HOWEVER PLENTY OF INGREDIENTS REMAIN CONSTANT
THROUGH THE PERIOD. THOSE INGREDIENTS BEING...THE VERY MOIST AIR
MASS...DAYTIME HEATING LEADING TO INSTABILITY AND THE BREAKDOWN
OF THE RIDGE AND SAGGING COLD FRONT TOWARD CENTRAL INDIANA. THUS
WILL NEED TO CONTINUE DAILY POPS THROUGH THURSDAY NIGHT...FOCUSING
HIGHEST POPS DURING THE MAX HEATING HOURS OF THE AFTERNOON AND
EVENING.

OVERALL...TEMPERATURES WILL COOL SLIGHTLY THROUGH THE PERIOD AS
THE FRONTAL BOUNDARY TO THE NORTH SLOWLY SAGS SOUTHWARD ACROSS THE
FORECAST AREA. WILL TREND LOWS AT OR ABOVE GUIDANCE GIVEN THE
MOIST DEW POINTS AND MINIMAL ADVECTION. AS FOR HIGHS WILL TREND
WARMER THAN GUIDANCE ALSO.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 145 PM EDT TUE AUG 26 2014

MAIN FOCUS REGARDING THE LONG TERM FORECAST WILL BE ON POPS AS
ENSEMBLES AND DETERMINISTIC MODELS CONTINUE TO ADVERTISE AN UPPER
TROUGH LIFTING NORTHEAST ACROSS THE LOWER GREAT LAKES ON SUNDAY
FOLLOWED BY ANOTHER TROUGH ACROSS ROUGHLY THE SAME AREA IN THE
TUESDAY TO WEDNESDAY TIME FRAME. MEANWHILE...LIGHT SOUTHERLY FLOW
FLOW WILL DOMINATE AT THE LOWER LEVELS WHICH SHOULD KEEP IT WARM AND
HUMID. REGIONAL BLEND TEMPERATURES REFLECT THIS WELL WITH NORMAL TO
SLIGHTLY ABOVE NORMAL TEMPERATURES FOR MOST OF THE PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 261800Z TAF ISSUANCE/...
ISSUED AT 1220 PM EDT TUE AUG 26 2014

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXPECTED IN THE
VICINITY OF IND AND LAF AS A COLD FRONT SLIDES SOUTHEAST TO CENTRAL
INDIANA THIS AFTERNOON OR TONIGHT BEFORE STALLING. CONFIDENCE ON
EXACTLY WHERE IT WILL STALL IS LOW AND THUS CONFIDENCE IN WIND
DIRECTION. HOWEVER...WINDS WILL BE LESS THAN 10 KNOTS AWAY FROM
STORMS ANYWAY. FLYING CONDITIONS SHOULD BE VFR WITH ONLY SCATTERED
AFTERNOON VFR CU AT BEST EXCEPT MVFR OR WORSE IN HEAVIER
THUNDERSTORMS. CONFIDENCE IS ONLY HIGH ENOUGH FOR VCTS AT IND AND
LAF THROUGH TONIGHT. THUNDERSTORM COVERAGE SHOULD INCREASE A BIT
WEDNESDAY AFTERNOON WITH CHANCES ALSO AT HUF AND BMG. HOWEVER...WILL
GO WITH VCTS BEING NEAR 24 HOURS OUT.

FOG WILL DEPEND ON THE DEGREE OF CONVECTIVE DEBRIS TONIGHT. FOR NOW
WILL JUST GO WITH A PERIOD OF OVERNIGHT MVFR AND ADJUST AS THE TIME
GETS CLOSER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA/50
SHORT TERM...PUMA
LONG TERM....MK
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 26, 2:57 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 AM EDT TUE AUG 26 2014

INZ021-028>031-035>049-051>057-060>065-067>072-270800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
357 AM EDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS.

HAZARDS: LIGHTNING...GUSTY WINDS...SMALL HAIL...BRIEF DOWNPOURS.

TIMING: THUNDERSTORMS ENDING LATE THIS EVENING.

DISCUSSION: THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT AHEAD OF AN
APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. WHILE
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HEAVY RAIN AND
LIGHTNING WILL BE CONCERNS WITH ANY THUNDERSTORM.

DISCUSSION: A COLD FRONT WILL MOVE INTO THE AREA MID WEEK AND
REMAIN IN THE REGION INTO THE WEEKEND. THIS WILL KEEP THE THREAT
FOR SHOWERS AND THUNDERSTORMS AROUND THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Aug 26, 2:04 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
304 PM EDT TUE AUG 26 2014

INZ029-030-261930-
CLINTON-TIPPECANOE-
304 PM EDT TUE AUG 26 2014

...STRONG THUNDERSTORM ADVISORY FOR CLINTON AND EASTERN TIPPECANOE
COUNTIES UNTIL 330 PM EDT...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF FRANKFORT...MOVING
SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRANKFORT...
  ROSSVILLE...
  MICHIGANTOWN...
  KIRKLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4045 8670 4043 8669 4043 8659 4037 8624
      4035 8624 4018 8632 4018 8644 4033 8681
      4046 8676
TIME...MOT...LOC 1905Z 293DEG 29KT 4036 8666

LEE/50

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
August 26, 2:05 PM EST
Where
Tippecanoe County, 0.59 mi ESE of Aretz Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.447, -86.820

A tree fell on a power line, due to damaging thunderstorm wind gusts, causing the power to go out.

Thunderstorm Wind, Tippecanoe

When
August 26, 2:06 PM EST
Where
Tippecanoe County, 0.62 mi S of Aretz Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.441, -86.828

Large tree limbs were downed in Americus due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Carroll

When
August 26, 2:26 PM EST
Where
Carroll County, Delphi
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.580, -86.670

A tree fell on top of a shop building due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
August 26, 4:40 PM EST
Where
Vigo County, 1 mi NW of Belt Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.430, -87.394

A couple trees were downed by damaging thunderstorm wind gusts. Power was reported to be out between Margaret and Davis Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541602, 541601, 541604, 541608.